Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

July 3, 2012Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 3, 2012, 4:18 PM MST for Graham County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 4:18 PM MST (23:18 UTC)
Expired
Jul 3, 2012, 5:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 128 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WWUS85 KTWC 032318
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 3 2012

AZZ509>511-040000-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
418 PM MST TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 500 PM MST...

AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SAFFORD...MOVING WEST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...JUNCTION
OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...THATCHER...FRYE MESA
DAM...PIMA...MOUNT GRAHAM...FORT GRANT...FORT THOMAS AND BONITA.

LAT...LON 3250 11010 3307 11002 3317 10954 3278 10922
      3247 10931
TIME...MOT...LOC 2318Z 099DEG 20KT 3277 10958

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 3, 2:08 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:08 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
208 PM MST TUE JUL 3 2012

.SYNOPSIS...MUCH DEEPER MOISTURE AND INSTABILITY WILL BRING
INCREASING THUNDERSTORMS THIS AFTERNOON...WITH WIDESPREAD SHOWERS
AND THUNDERSTORMS TONIGHT INTO WEDNESDAY. SOME STORMS WILL GENERATE
VERY HEAVY RAINFALL AND STRONG WINDS. LESS ACTIVITY THURSDAY AS THE
ATMOSPHERE RECOVERS...THEN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO THE WEEKEND AND EARLY NEXT WEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS AN INVERTED TROUGH OVER
NORTHERN MEXICO...SPECIFICALLY FROM SOUTHERN BAJA ACROSS THE
SOUTHERN GULF OF CALIFORNIA AND INTO SOUTHERN SONORA AND
SOUTHWESTERN CHIHUAHUA THAT IS MOVING NORTHWARD. CLOSER TO HOME A
DISTURBANCE IS ALSO MOVING WEST ACROSS EXTREME NORTHWEST SONORA.
VISIBLE AND IR SATELLITE IMAGERY SHOWS EXTENSIVE CLOUDINESS COVERING
MUCH OF NORTHERN MEXICO AND EXTENDING INTO SOUTHEASTERN ARIZONA.

RADAR MOSAIC SHOWS ISOLATED SHOWERS MAINLY OVER EASTERN PORTIONS OF
PIMA COUNTY AND OVER COCHISE COUNTY AND THESE SHOWERS ARE MOVING
WEST. A COMPLEX OF STORMS IS ALSO OVER WESTERN CENTRAL NEW MEXICO
NEAR SILVER CITY AND MOVING WEST NORTHWEST.

THIS MORNINGS KTWC SOUNDING SHOWED A PRECIPITABLE WATER VALUE OF
1.44 INCHES. THE SOUNDING USED T=96;TD=58 AND YIELDED A LIFTED INDEX
OF MINUS 4 AND A CAPE OF AROUND 1100 J/KG. IN ADDITION...THE
SOUNDING SHOWED SOME SHEAR IN THE MID LEVELS...BUT BASED ON THE
MODELS THE SHEAR SHOULD INCREASE AS THE BEST AREA OF SHEAR MOVES
FROM THE INTERNATIONAL BORDER THROUGH THE CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA. THE 12Z U OF A WRF MODEL...BOTH THE
NAM AND GFS VERSIONS DEPICT CONVECTION FIRING TODAY OVER SANTA CRUZ
AND COCHISE COUNTIES AND SPREADING NORTHWEST OVER A LARGE PORTION OF
EASTERN PIMA COUNTY INCLUDING THE TUCSON METRO AREA. THE MODELS
INDICATE THIS HAPPENING BETWEEN AROUND 4 TO 6 PM MST. THE MAIN
DISTURBANCE THAT IS WELL TO THE SOUTH SHOULD MOVE THROUGH SOUTHERN
ARIZONA DURING THE EVENING AND OVERNIGHT HOURS RESULTING IN A
CONTINUED THREAT FOR SHOWERS EVEN DURING THE HOURS THAT ARE DO NOT
TYPICALLY EXPERIENCE SHOWERS AND THUNDERSTORMS DUE TO THE FAVORABLE
DYNAMICS ASSOCIATED WITH THE SYSTEM AS IT MOVES THROUGH THE REGION.

TOYED WITH THE IDEA OF ISSUING A FLASH FLOOD WATCH FOR SOME OF THE
BURN AREAS...SINCE IT WOULDN'T TAKE MUCH PRECIPITATION TO RESULT IN
SOME FLASH FLOODING. HOWEVER...GIVEN THAT SO FAR WE ARE NOT SEEING
VERY MUCH ACTIVITY ON RADAR...WITH THE EXCEPTION OF THE CLUSTER OF
STORMS NEAR SILVER CITY NEW MEXICO...I WILL HOLD OFF THIS DECISION
UNTIL LATER ON THIS AFTERNOON. IN FACT...I MAY JUST DEFER THIS
DECISION TO THE EVENING SHIFT SINCE THEY WILL HAVE A BETTER IDEA AS
TO EXACTLY WHAT AREAS COULD BE AFFECTED AND IF THE RAINFALL AMOUNTS
WOULD JUSTIFY A WATCH ANYWAY.

FOR TOMORROW EXPECTING RELATIVELY HIGH RAIN CHANCES AGAIN...BUT BY
THURSDAY AND FRIDAY EXPECTING A DECREASE IN RAIN CHANCES WITH SLIGHT
CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE POPS FOR THE HIGHER
TERRAIN. THROUGH THE REMAINDER OF THE FORECAST PERIOD I KEPT THE
INHERITED POP FORECAST WHICH BASICALLY CALLS FOR A TYPICAL MONSOON
FORECAST OF LOW END CHANCE POPS FOR THE DESERTS/VALLEYS AND CHANCE
TO LIKELY POPS FOR THE MOUNTAINS.

&&

.AVIATION...SCT-BKN CLOUDS 5-8KFT AGL. EXPECT SCT SHRA/TSRA TO DVLPG
THRU 04/01Z...THEN SCT-BKN SHRA/TSRA CONTINUING THRU WEDNESDAY
MORNING OR 04/12Z. SURFACE WIND GENERALLY 5-15 KTS THRU 04/02Z...
THEN SURFACE WIND GENERALLY LESS THAN 10 KTS. WIND GUSTS UP TO 45
KTS WITH THE STRONGEST THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASED MOISTURE HAD MOVED INTO SOUTHERN ARIZONA
AND THIS WILL LEAD TO A CORRESPONDING INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY OVER THE NEXT COUPLE OF DAYS. COOLER DAYTIME
TEMPERATURES ARE ALSO EXPECTED WITH THE INCREASE IN CLOUD COVER AND
PRECIPITATION. OTHERWISE...EXPECT AFTERNOON BREEZINESS...AS WELL AS
STRONG...GUSTY AND ERRATIC OUTFLOW WINDS FROM THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...GM
AVIATION/FIRE WEATHER...GZ

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 3, 2:45 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST TUE JUL 3 2012

AZZ501>515-041400-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
245 PM MST TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
LATER THIS AFTERNOON AND EVENING. INITIAL DEVELOPMENT NEAR MOUNTAINS
AND BORDER AREAS WILL SPREAD THROUGH MUCH OF SOUTHEAST ARIZONA.
UNLIKE NORMAL DAYS...THE LATE NIGHT HOURS MAY SEE EVEN MORE SHOWER
AND THUNDERSTORM ACTIVITY MOVE IN FROM THE SOUTH. HEAVY RAINFALL
FROM SOME STORMS WITH FLASH FLOODING A POTENTIAL CONCERN. THE
STRONGEST STORMS WILL BE CAPABLE OF DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

EXPECT LOCALLY HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS WITH
POSSIBLE FLASH FLOODING CONCERNS WEDNESDAY. MUCH LESS THUNDERSTORM
ACTIVITY EXPECTED THURSDAY AND THURSDAY NIGHT BEFORE THUNDERSTORMS
INCREASE AGAIN BY THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 3, 4:18 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST TUE JUL 3 2012

AZZ509>511-040000-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA
RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW
AZ-
418 PM MST TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE AND CENTRAL
GRAHAM COUNTIES UNTIL 500 PM MST...

AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF SAFFORD...MOVING WEST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON...JUNCTION
OF HIGHWAYS 191 AND 266...SWIFT TRAIL JUNCTION...THATCHER...FRYE MESA
DAM...PIMA...MOUNT GRAHAM...FORT GRANT...FORT THOMAS AND BONITA.

LAT...LON 3250 11010 3307 11002 3317 10954 3278 10922
      3247 10931
TIME...MOT...LOC 2318Z 099DEG 20KT 3277 10958

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:13 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz92 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.